Kansas, 2002

Hail in Kansas, May 7, 2002

May 7, 2002 · NWS TOP · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 7, 2:48 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, May 7, 2:48 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
348 AM CDT TUE MAY 7 2002

INITIAL CONCERNS CONTINUE TO BE SEVERE WEATHER MAINLY THIS AFTERNOON
AND TONIGHT...THEN PRECIP CHANCES WEDNESDAY AND WEDNESDAY NIGHT.

BOUNDARY FROM OVERNIGHT THUNDERSTORMS CONTINUES TO FOCUS SOME
THUNDERSTORMS AS LOW LEVEL PROFILERS SHOW SOUTH WINDS OF 25 TO 40
KTS RIDING UP OVER IT.  LONE CELL IN WABAUNSEE COUNTY LIKELY STILL
PRODUCING SOME HAIL BUT UNABLE TO GET ANYTHING OTHER THAN SOME SMALL
HAIL REPORTS.  MODELS SHOW SURFACE LOW OVER SOUTHWEST KS GRADUALLY
DRIFTING EAST AND BOUNDARY TO THE SOUTH LIFTING SLOWLY NORTH.  GIVEN
EXPECTED CLOUDS....HAVE LOWERED GOING MAXS A TAD BUT STILL 5 TO 10
DEGREES WARMER THAN FWC/MAV NUMBERS.  ONCE AGAIN CONSIDERABLE CAPE
OVER CWA BY THE AFTERNOON HOURS AND SINCE GOING WITH WARMER
TEMPERATURES WILL KEEP POPS IN THE 40 TO 50 PERCENT RANGE FOR THIS
AFTERNOON AND MENTION SOME POSSIBLY SEVERE...MAINLY LATE AFTERNOON
AND OVERNIGHT EVENT. HPC QPF NEAR AN INCH FOR NORTHERN COUNTIES
TONIGHT.

SOUTHWEST FLOW ALOFT CONTINUES TO FEED IMPULSE ACROSS
BOUNDARY...DURING THE DAY WEDNESDAY...MORE SIGNIFICANT IMPULSE HELPS
PUSH COLDFRONT ACROSS AREA.  MODELS NOT SHOWING ANYTHING IN THE WAY
OF QPF DURING THE DAY BUT STILL AVAILABLE CAPE AND BOUNDARY WOULD
WARRANT POPS AND STILL SOME POTENTIAL FOR SEVERE.  GOING FORECAST
HAS TEMPS AND POPS IN LINE WITH THIS THINKING.  ETA AND AVN MODELS
SHOWING LINGERING UVV BEHIND FRONT WEDNESDAY NIGHT AND ETA MOVING A
STRONGER SHORTWAVE IN NORTHERN STREAM THUS WILL THROW IN SOME 30
POPS FOR WEDNESDAY NIGHT...MAINLY BEFORE MIDNIGHT.

FOR THURSDAY AND BEYOND...VERY LITTLE CHANGE TO GOING FORECAST.
AVN PUSHING ANOTHER BOUNDARY ACROSS THE AREA SATURDAY INTO SUNDAY AS
PER GOING FORECAST.  COULD SEE SOME PRECIP CHANCES LINGER INTO
MONDAY BUT WILL HOLD OFF FOR NOW.

.TOP...NONE
FRANTZ

In the hours before

Special weather statement, May 7, 3:00 AM CST, 3 hours 51 minutes before
KSZ024-026-035>040-054>056-058-059-070915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
4 AM CDT TUE MAY 7 2002

SEVERE THUNDERSTORM WATCH #244 EXPIRED AT 4 AM FOR THE FOLLOWING
COUNTIES...

  JACKSON               JEFFERSON             GEARY
  SHAWNEE               WABAUNSEE             DICKINSON
  DOUGLAS               MORRIS                OSAGE
  LYON                  FRANKLIN              COFFEY
  ANDERSON
.

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #244...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
Local storm report, May 7, 4:27 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 AM    SCRANTON                  KS    .88 INCH HAIL
05/07/02   OSAGE
Special weather statement, May 7, 4:41 AM CST, 2 hours 10 minutes before
KSZ009>012-021>024-026-035>040-054>056-058-059-072200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
541 AM CDT TUE MAY 7 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED
MAINLY THIS AFTERNOON...AND DURING THE EVENING OVER NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

A FRONTAL BOUNDARY OVER SOUTHERN PORTIONS OF THE STATE WILL GRADUALLY
WORK NORTHWARD LATER THIS MORNING AND DURING THE AFTERNOON.  IN THE
HUMID AND UNSTABLE AIR OVER THE EAST...THIS FRONTAL BOUNDARY WILL
ACT AS A FOCUS FOR THUNDERSTORMS.  WITH THE AID OF AFTERNOON HEATING
AND AN UPPER LEVEL DISTURBANCE...SOME OF THE THUNDERSTORMS MAY BE
SEVERE.

THE MAIN THREAT FROM THE STORMS WOULD BE LARGE HAIL AND DAMAGING
WINDS BUT ISOLATED TORNADOES COULD NOT BE RULE OUT...ESPECIALLY NEAR
THE BOUNDARY.  THE MAIN PERIOD OF CONCERN WOULD BE FROM THE MID
AFTERNOON THROUGH THE EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.
Local storm report, May 7, 6:34 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 AM    13 WSW WELDA              KS    1.75 INCH HAIL
05/07/02   ANDERSON                        PUBLIC REPORT OF
                                           QUARTER TO GOLFBALL
                                           SIZE HAIL

The radar

The Pleasant Hill radar (KEAX), 119 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Anderson

When
May 7, 6:51 AM CST
Where
Anderson County, 3 mi S of Welda
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -95.300

Hail, Anderson

When
May 7, 6:57 AM CST
Where
Anderson County, 4 mi SE of Welda
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.133, -95.250

Hail, Anderson

When
May 7, 7:06 AM CST
Where
Anderson County, Kincaid
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -95.150

Hail, Anderson

When
May 7, 8:55 AM CST
Where
Anderson County, Welda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -95.300

Hail, Anderson

When
May 7, 9:01 AM CST
Where
Anderson County, Bush City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -95.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291076, 5291077, 5291078, 5291079, 5291080.